Limits...
A Case Report of Nystagmus with Acute Comitant Esotropia Secondary to Heroin Withdrawal: A Novel Presentation.

Rabin RL - Case Rep Ophthalmol (2015)

Bottom Line: Adverse effects of heroin on eye alignment were first reported in soldiers returning from Vietnam, yet no theory is generally accepted as the cause of these abnormalities.We present a case of a 22-year-old female who developed 40 prism diopters of alternating comitant esotropia with nystagmus 8 days after abrupt heroin cessation, review the existing literature, and propose a novel hypothesis for this phenomenon.We compare and contrast the theories of this mechanism and review the literature.

View Article: PubMed Central - PubMed

Affiliation: Department of Ophthalmology, Nassau University Medical Center, East Meadow, N.Y., USA.

ABSTRACT

Background: Acute comitant esotropia secondary to heroin withdrawal is a rarely reported phenomenon that has never been described with nystagmus. Adverse effects of heroin on eye alignment were first reported in soldiers returning from Vietnam, yet no theory is generally accepted as the cause of these abnormalities.

Method: We present a case of a 22-year-old female who developed 40 prism diopters of alternating comitant esotropia with nystagmus 8 days after abrupt heroin cessation, review the existing literature, and propose a novel hypothesis for this phenomenon.

Results: After 76 days, her esotropia resolved, and she was left with 7 prism diopters of esophoria.

Conclusion: This case demonstrates that acquired nystagmus can present in addition to acute-onset esotropia after abrupt heroin cessation. We compare and contrast the theories of this mechanism and review the literature.

No MeSH data available.


Related in: MedlinePlus

Extraocular movements at initial presentation demonstrating 40 prism diopters of comitant alternating esotropia.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4608628&req=5

Figure 1: Extraocular movements at initial presentation demonstrating 40 prism diopters of comitant alternating esotropia.

Mentions: Examination revealed a well-nourished 22-year-old female in no acute distress. She was not wearing an eye patch. Cover testing revealed an alternating comitant esotropia of 40 prism diopters (fig. 1; see online suppl. video 1; for all online suppl. material, see www.karger.com/doi/10.1159/000440763). Uncorrected visual acuity was 20/20 OU. Ductions and versions were full with end gaze horizontal nystagmus on both right and left gaze and a small degree of vertical nystagmus on upgaze in both eyes. The fast phase was in the direction of gaze. The patient complained of oscillopsia during these episodes.


A Case Report of Nystagmus with Acute Comitant Esotropia Secondary to Heroin Withdrawal: A Novel Presentation.

Rabin RL - Case Rep Ophthalmol (2015)

Extraocular movements at initial presentation demonstrating 40 prism diopters of comitant alternating esotropia.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4608628&req=5

Figure 1: Extraocular movements at initial presentation demonstrating 40 prism diopters of comitant alternating esotropia.
Mentions: Examination revealed a well-nourished 22-year-old female in no acute distress. She was not wearing an eye patch. Cover testing revealed an alternating comitant esotropia of 40 prism diopters (fig. 1; see online suppl. video 1; for all online suppl. material, see www.karger.com/doi/10.1159/000440763). Uncorrected visual acuity was 20/20 OU. Ductions and versions were full with end gaze horizontal nystagmus on both right and left gaze and a small degree of vertical nystagmus on upgaze in both eyes. The fast phase was in the direction of gaze. The patient complained of oscillopsia during these episodes.

Bottom Line: Adverse effects of heroin on eye alignment were first reported in soldiers returning from Vietnam, yet no theory is generally accepted as the cause of these abnormalities.We present a case of a 22-year-old female who developed 40 prism diopters of alternating comitant esotropia with nystagmus 8 days after abrupt heroin cessation, review the existing literature, and propose a novel hypothesis for this phenomenon.We compare and contrast the theories of this mechanism and review the literature.

View Article: PubMed Central - PubMed

Affiliation: Department of Ophthalmology, Nassau University Medical Center, East Meadow, N.Y., USA.

ABSTRACT

Background: Acute comitant esotropia secondary to heroin withdrawal is a rarely reported phenomenon that has never been described with nystagmus. Adverse effects of heroin on eye alignment were first reported in soldiers returning from Vietnam, yet no theory is generally accepted as the cause of these abnormalities.

Method: We present a case of a 22-year-old female who developed 40 prism diopters of alternating comitant esotropia with nystagmus 8 days after abrupt heroin cessation, review the existing literature, and propose a novel hypothesis for this phenomenon.

Results: After 76 days, her esotropia resolved, and she was left with 7 prism diopters of esophoria.

Conclusion: This case demonstrates that acquired nystagmus can present in addition to acute-onset esotropia after abrupt heroin cessation. We compare and contrast the theories of this mechanism and review the literature.

No MeSH data available.


Related in: MedlinePlus